Side effects aren’t always minor. Familiarizing yourself with your medications and symptoms can be a lifesaver in serious situations.
With the death of actor and comedian Bob Saget, many were left wondering what happened to the beloved star who appeared healthy the night before his sudden passing. When information came out that Saget had died from blunt head trauma—possibly from a fall—experts investigated whether Saget was taking any blood-thinning medications. While there is no current indication that Saget was on blood thinners, his death warrants a closer look at the side effects that can come from certain medications.
While designed to eradicate cancer in the body, certain cancer treatments like chemotherapy also come with their own side effects that every cancer warrior should know about. Dr. Sukriti Bhardwaj, who practices at the holistic cancer care program at Timeless Health Clinic in Toronto, provides insight.
“We know that chemotherapy drugs are going to target cells that are actively growing and actively dividing because that’s how cancer cells behave; they’re very fast-growing cells. But unfortunately, we have cells in the body like our blood cells that are also actively growing and dividing. It’s the targeting of actively growing cells that results in these common side effects,” explains Bhardwaj.
Side effects from chemotherapy can include low blood cell count; fatigue; dizziness; anxiety and depression; and constipation and diarrhea. While most of these side effects are common, cancer warriors should know when an adverse side effect or reaction from medications requires a trip to the doctor.
Dr. Laurie Chen, who practices medical oncology and hematology at Arizona Oncology, encourages patients to monitor symptoms and visit the hospital if something doesn’t feel right.
“If patients experience acute shortness of breath, chest pain, acute abdominal pain, refractory nausea, vomiting, any major bleeding [or] high fever with a temperature over 102 degrees or chills, we’ll recommend hospital emergency department evaluation,” Chen says.
According to Bhardwaj, the most common side effect for cancer warriors undergoing chemotherapy treatment is a low blood cell count. However, though it’s the most common, it can also be the most serious side effect.
“When [a low blood cell count] happens, the dose of the chemotherapy has to be adjusted right away, so the oncologist will either lower the dose or delay the next dose. They may even have to stop the chemotherapy temporarily to give the patient time to recover their blood cell count,” Bhardwaj says.
Both Bhardwaj and Chen advocate for all patients to see a doctor if something seems off, but especially if they injure themselves. Most of the time, a bump on the head or somewhere else on the body will be minor. But there may be other signs that the injury is something more serious.
Listen to your body and see a doctor. The less time you wait, the better chance you have in avoiding potentially life-altering injuries or illnesses.
If you’re on medications like blood thinners and hit your head and have a sudden headache or begin to feel weak or dizzy, go to the doctor. Even if you don’t see blood, you could still have internal bleeding. This can happen anywhere in the body, and cancer warriors should be extra aware of any new symptoms in the injured area.
“Bleeding in the chest can cause shortness of breath, chest pain, dizziness or syncope,” Chen adds. “Bleeding in the abdominal cavity can cause severe abdominal pain, extreme weakness or syncope from low blood pressure. A blood pressure machine at home is recommended to immediately assess vital signs, including blood pressure and pulse.”
Additionally, what some patients may not realize is that some over-the-counter medications or natural supplements can interact with blood-thinning medications and possibly increase the risk of bleeding. Bhardwaj notes that supplements with ginger or turmeric and medications like Advil need to be discussed with a patient’s health care team to determine any possible interaction with treatment plans.
Chen also notes that many of the side effects from chemotherapy or other medications can be easily treated, as long as the patient doesn’t wait too long to go to the hospital.
“Side effects of chemotherapy can be easily managed with medications and outpatient supportive services including IV hydration, IV antiemetics for nausea and IV antibiotics,” asserts Chen.
Above all, if anything feels weird or off, don’t wait. Listen to your body and see a doctor. The less time you wait, the better chance you have in avoiding potentially life-altering injuries or illnesses.
“The worst that can happen [is that patients] get checked out and everything is normal,” Bhardwaj says. “At least we have the peace of mind that they are OK, and if it’s not normal, then they can get prompt treatment.”
If you injure yourself and/or experience any of the symptoms detailed above, please see a doctor immediately. For more information on cancer side effects, visit https://www.cancer.gov/about-cancer/treatment/side-effects.